Right Atrial Thrombus Mimicking Myxoma with Pulmonary Embolism in a Patient with Systemic Lupus Erythematosus and Secondary Antiphospholipid Syndrome

    loading  Checking for direct PDF access through Ovid

Abstract

Antiphospholipid syndrome is a well-defined entity that is characterized by spontaneous abortion, thrombocytopenia, and recurrent arterial and venous thromboses. A partially calcified right atrial thrombus mimicking myxoma with recurrent pulmonary embolism has not been previously reported in a patient who also had systemic lupus erythematosus and secondary antiphospholipid syndrome.

Herein, we describe the case of a 37-year-old woman with systemic lupus erythematosus and secondary antiphospholipid syndrome who was admitted to the hospital with progressive exertional dyspnea. Ventilation-perfusion scanning showed multiple parenchymal defects in the lungs that portended pulmonary embolism. In addition, the scanning revealed normal regional ventilation. Transthoracic and transesophageal echocardiography showed a right atrial mass that was highly suggestive of myxoma, and the patient subsequently underwent surgery. A histologic examination showed an organized, partially calcified thrombus.

Intracardiac thrombus has been rarely reported as a complication of antiphospholipid syndrome. In our patient, the preoperative investigations could not differentiate the partially calcified right atrial thrombus from a myxoma, and the diagnosis was made postoperatively.

Related Topics

    loading  Loading Related Articles